International Journal of Trichology

CASE REPORT
Year
: 2012  |  Volume : 4  |  Issue : 3  |  Page : 174--175

Clofazimine-induced hair pigmentation


Mariam Philip, Joan Felicita Samson, Puthenveedu Salahudeen Simi 
 Department of Dermatology and Venereology, Dr. SMCSI Medical College, Karakonam, Kerala, India

Correspondence Address:
Mariam Philip
Department of Dermatology and Venereology, Dr. SMCSI Medical College, Karakonam, Kerala
India

Abstract

A 45-year-old man was treated with WHO multibacillary multidrug therapy for borderline leprosy and high dose daily Clofazimine for lepra reaction. Along with the expected side effect of skin pigmentation, the patient also noticed darkening of previously grey hair. This colour persisted eight months after completing multibacillary multidrug therapy.



How to cite this article:
Philip M, Samson JF, Simi PS. Clofazimine-induced hair pigmentation.Int J Trichol 2012;4:174-175


How to cite this URL:
Philip M, Samson JF, Simi PS. Clofazimine-induced hair pigmentation. Int J Trichol [serial online] 2012 [cited 2022 Sep 28 ];4:174-175
Available from: https://www.ijtrichology.com/text.asp?2012/4/3/174/100088


Full Text

 Introduction



Clofazimine is an iminophenazine dye, which normally colours the skin. Though it is commonly known to colour skin and sweat, pigmentation of hair has not been reported till date.

 Case Report



A 45-year-old man presented with multiple hypopigmented ill defined hypoanaesthetic macules and multiple thickened peripheral nerves. Slit skin smear from all the three sites (earlobe, lesion, and normal skin) were negative for acid fast bacilli. Skin biopsy was consistent with borderline lepromatous leprosy. He was started on WHO multibacillary multidrug therapy (Rifampicin 600 mg and Clofazimine 300 mg monthly pulse, Dapsone 100 mg and Clofazimine 50 mg daily).

During the course of treatment he developed erythema and tenderness over the skin lesions suggestive of Type 1 Lepra reaction. Since he was a known diabetic and had no features of neuritis he was treated with non steroidal anti-inflammatory medications. He continued to be symptomatic and was started on high dose of daily Clofazimine (300 mg) to avoid systemic steroids. He responded well to this form of treatment and had to be continued on high dose of Clofazimine for two months. He was also continued on MB MDT for a total of 12 months.

While on treatment he developed generalised pigmentation of skin as expected; by the sixth month of MDT the patient noticed darkening of previously grey hair [Figure 1]. This being an unusual occurrence, his hair was sent for chemical examination to the Chief Chemical Examiner's laboratory (Kerala state). No dye could be extracted from the hair which proved that the pigmentation was not of exogenous origin. The darkened hair persisted eight months after completing treatment and reverted to the original grey colour after this period [Figure 2].{Figure 1}{Figure 2}

 Discussion



Leprosy is a chronic disease caused by Mycobacterium leprae affecting the peripheral nervous system, skin, and certain other tissues. [1] Dapsone, Rifampicin and Clofazimine are the drugs recommended by WHO for the treatment of leprosy, of which Clofazimine is known to pigment the skin.

Clofazimine is a red iminophenazine dye, first used by Browne and Hogerzeil in the treatment of leprosy. [1],[2],[3] It is absorbed orally and accumulates in tissues. [4] It has a very long half life of 70 days or more and is slowly excreted in urine, sebum, and milk. [5]

In the treatment of multibacillary leprosy, Clofazimine is given as 300 mg monthly and 50 mg daily for a total of 12 months along with Rifampicin and Dapsone. Clofazimine 300 mg daily is given in cases of lepra reactions as it has antinflammatory action in addition to its anti-leprosy action. [6]

Of the 39 cases of Hansen's disease diagnosed and treated in our institution from July 2007 to June 2012, 24 cases were given multibacillary multidrug therapy. Many of these patients had grey hair prior to therapy. However, only one person developed darkening of hair, which reverted to grey eight months after stopping treatment substantiating our claim that this was due to Clofazimine. The pigmentation of hair was probably due to the high dose of Clofazimine which the patient had received.

References

1Jopling WH, McDougall AC. Chemotherapy.In: Jopling WH, McDougall A C, editors. Handbook of Leprosy. 5 th ed. New Delhi: C B S Publishers; 1996. p. 101-7.
2Browne SG, Hogerzeil LM. B663 in the treatment of leprosy: Preliminary report of a pilot trial. Lepr Rev 1962;33:6-10.
3Yawalker SJ, Bischer W. Lamprene [Clofazimine] in Leprosy. Lepr Rev 1979;50:135-44.
4Petri WA. Antimicrobial agents: Drugs used in TB, MAC and Leprosy. In:Hardman JG, Linbird LE, editors. The Pharmacological Basis of Therapeutics. 10 th ed. New York: McGraw Hill Publications; 2001. p. 1290.
5Levy L. Pharmacological studies of Clofazimine. Am J Trop Med Hyg 1974;23:1097-109.
6Breathnach SM, Griffiths CE. Chalmers RJ, Hay RJ. Systemic Therapy. In:Burns T, Breathnac S, Cox N, Griffiths C. editors. Rook' s Textbook of Dermatology. 7 th ed. Massachusetts: Blackwell Publications; 2004. p. 47.